Hail, Edwards
- When
- May 24, 6:05 PM CST
- Where
- Edwards County, 25.57 mi N of Carta Vly
- Measured
- 3.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.170, -100.690
A thunderstorm produced 3.5 inch diameter hail on Hwy 277 northwest of Rocksprings.
An upper level trough moved across the southern plains pushing a cold front into South Central Texas. Thunderstorms developed along the front and some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moved across the southern plains pushing a cold front into South Central Texas. Thunderstorms developed along the front and some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 5:47 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 647 PM CDT Tue May 24 2022 ...New UPDATE, AVIATION... .UPDATE... Issued at 647 PM CDT Tue May 24 2022 Have added Maverick and Kinney counties to the Severe Thunderstorm Watch 269 as strong to severe storms approach from the west. Still looks on track for one or two rounds of showers and thunderstorms for much of South Central Texas tonight into early Wednesday with strong to severe storms likely. && .SHORT TERM... (Tonight through Wednesday night) Issued at 242 PM CDT Tue May 24 2022 Cold front at 2 pm extends from near SJT to SEP is beginning to generate storm clusters north of it, but the cap appears to be holding for the area to the south. The pair of MCV's that deprived our forecast area much of the rainfall that was advertised yesterday continues to leave wake subsidence, and even the old faithful activity is slow to get started. This leaves a poor picture for rain forecast for tonight to extend into areas west of Hwy 83, but east of this area, there remains good model agreement on a solid line of storms forming to the north and sweeping across the eastern 3/4 of South Central TX from generally 7 PM to 7 AM. An exception over the western counties is that the dryline near Dryden might generate a late afternoon or early evening isolated strong storm over Val Verde County; the latest HRRR runs show that activity to track east and get absorbed into the complex without any ability to pull the trailing edge westward. Thus, it is feared much of the Rio Grande areas will miss out on tonight's rain, although the sim-reflectivity of the latest would bring the western edge of activity pretty close to the border south of DRT. Storm dynamics/wind shear have escalated the severe potential with an Enhanced Risk to represent this large storm complex with a highlight the potential for strong organized downdrafts with the congealing line. Areas where the line is still coming together from discrete supercells and areas where the line may kink early tonight may have a shot to produce a brief tornado or two. Some hail over 1 inch is possible, but we think the primary severe concern for tonight is the strong winds and rounds of torrential that could dump 1 to 2 inches over a short time. PWat values approaching 2 inches near the leading edge could lead to a couple pockets of 3 to 4 inches in any of the areas where the line kinks with overlapping storm cells. Timing of the leading edge looks to be zeroing in on as early as 7 PM for parts of the Srn Edwards Plateau and Nrn Hill Country, then probably closer to the 10 PM-1 AM window for the metro areas. The potential for tornadoes should be mostly confined to the Enhanced risk areas and maybe as far south as I-10, because large outflow winds are anticipated on the leading edge once the line becomes more uniform late tonight. By around 3 AM, the severe threat should be winding down and certainly for the metro areas; most areas below I-10/Hwy 90 are only in a Marginal Risk, and the severe threat should be all wind by that time. As for the rain threat, it would be hard to imagine a run-off threat for areas south of I-10/Hwy 90, given our dry soils and what looks to be a fairly progressive moving squall line. Some of the Convective Allowing models depict a pair of lines with a trailing line over western counties filling in areas where the leading edge was more poorly organized. Thus our concerns for run-off issues might be mainly the Hill Country were the training is more likely and the soil depths are shallow. Cooler temperatures and dry air will make for a pleasant day by Wednesday afternoon, and Wednesday evening will be even more pleasant as temps drop quickly into the upper 60s/low 70s. && .LONG TERM... (Thursday through Monday) Issued at 242 PM CDT Tue May 24 2022 South-Central Texas will be transitioning to a warmer and drier pattern once again as troughing moves east on Thursday. With mid- level WNW flow and little in the way of synoptic forcing mechanisms, expect the heat to build back in over the CWA by the holiday weekend. Temperatures will warm to near-normal levels for late May on Thursday, followed by a steady warming trend into the weekend. By Saturday, expect widespread lower to middle 90s for the Hill Country and Coastal Plains, with upper 90s to low 100s generally west of US 281. That continues Sunday into Monday of next week with muggy/humid mornings, and hot and dry afternoons. Our next potential chance at rain doesn't look to arrive until Tuesday of next week as onshore flow may increase, bringing seabreeze showers or thunderstorms inland to the Coastal Plains. Will keep things dry for the time being. && .AVIATION... (00Z TAFS) Issued at 647 PM CDT Tue May 24 2022 One or perhaps two rounds of SHRA/TSRA will impact the I-35 sites late this evening into the overnight with SHRA/TSRA in the VCNTY of KDRT. Wind gusts to 50 KTS and hail to 2 inches are possible with the strongest TSRA. VFR skies prevail, except periods of brief MVFR/IFR CIGs/VSBYs and lightning late evening into overnight. S to SE winds 10 to 15 KTs with gusts to 20 KTs this evening shift to be N to NW with passage of the cold front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 79 59 87 / 90 20 0 0 Austin Bergstrom Intl Airport 64 79 58 87 / 90 20 0 0 New Braunfels Muni Airport 65 81 59 89 / 90 30 10 0 Burnet Muni Airport 62 79 57 89 / 100 10 0 0 Del Rio Intl Airport 67 87 64 93 / 40 0 0 0 Georgetown Muni Airport 63 78 58 87 / 100 10 0 0 Hondo Muni Airport 65 83 59 89 / 70 20 0 0 San Marcos Muni Airport 64 80 58 88 / 90 20 0 0 La Grange - Fayette Regional 67 80 61 88 / 90 60 10 0 San Antonio Intl Airport 65 80 61 87 / 90 20 0 0 Stinson Muni Airport 67 84 63 91 / 90 40 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...Brady Aviation...04
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 403 PM CDT Tue May 24 2022 TXZ171>173-183>194-202>209-217>225-228-252200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 403 PM CDT Tue May 24 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated thunderstorms are possible late this afternoon and early evening across the southern Edwards Plateau and western Hill Country. A complex of storms is then forecast to impact portions of the Hill Country, I-35 corridor, and Coastal Plains late this evening and into the early morning hours on Wednesday. Some storms could become severe. The main threats are damaging wind gusts and locally heavy rainfall that could lead to isolated urban and small stream flooding. A secondary threat of hail and a low chance for isolated tornadoes is also possible. A Severe Thunderstorm Watch has been issued for portions of the Hill Country and southern Edwards Plateau. Additional watches farther south could be required later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday morning should remain mostly across the Coastal Plains and then clear southeast by midday. A few strong storms could be possible in the morning, producing gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe weather and rainfall reports to the National Weather Service.
Special Weather Statement
National Weather Service Austin/San Antonio TX
435 PM CDT Tue May 24 2022
TXZ183-242215-
Val Verde TX-
435 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Juno, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10070 3005 10070 3020 10131 3029 10131
TIME...MOT...LOC 2135Z 278DEG 29KT 3028 10121
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 24 2022
TXZ183-242330-
Val Verde TX-
539 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10070 3005 10070 3017 10117 3029 10117
TIME...MOT...LOC 2239Z 277DEG 19KT 3024 10109
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
629 PM CDT Tue May 24 2022
TXZ183-250015-
Val Verde TX-
629 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Juno, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3004 10142 3023 10142 3009 10086 2984 10097
TIME...MOT...LOC 2329Z 288DEG 18KT 3010 10128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe Laughlin AFB radar (KDFX), 107 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
20 thunderstorm wind, 5 hail. Local standard time, as filed.
A thunderstorm produced 3.5 inch diameter hail on Hwy 277 northwest of Rocksprings.
A thunderstorm produced nickel size hail in Eagle Pass.
A thunderstorm produced wind gusts estimated at 60 mph that snapped small limbs from trees in Burnet.
A thunderstorm produced wind gusts estimated at 60 mph that snapped a four inch tree limb near Meadow Lark Dr. and Little Elm Trl. in Cedar Park.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down one to two inch tree limbs along Great Hills Trl. just east of Rain Creek Pkwy. in northern Austin.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down one to two inch tree limbs along the frontage road on the west side of the MOPAC Expwy./Hwy 183 interchange in northern Austin.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs in Pflugerville.
A thunderstorm produced wind gusts estimated at 65 mph that downed a tree approximately eight inches in diameter near the intersection of Emerald Hill Dr. and Curtis Dr. in Round Rock.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs in Pflugerville.
A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Austin-Bergstrom International Airport.
A thunderstorm produced wind gusts measured at 50 kts by the ASOS at the South Texas Regional Airport at Hondo.
A thunderstorm produced wind gusts estimated at 50 to 60 mph that knocked down some one inch tree limbs near Buda.
A thunderstorm produced wind gusts estimated at 60 mph that damaged pergolas, awnings, fences, and trees in the Luckey Ranch subdivision in western San Antonio.
A thunderstorm produced wind gusts estimated at 60 mph that split the trunk of a 30 inch diameter Arizona ash tree in Leon Valley.
A thunderstorm produced wind gusts measured at 55 kts by the ASOS at San Antonio International Airport.
A thunderstorm produced wind gusts estimated at 60 mph that damaged fences, a trampoline, and an above ground pool near the intersection of Casco Bay and Farallon Isle in western San Antonio.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs near Windcrest.
A thunderstorm produced wind gusts measured at 51 kts by the AWOS at the Castroville Municipal Airport.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs in Hollywood Park.
A thunderstorm produced wind gusts measured at 50 kts by the ASOS at Stinson Municipal Airport.
A thunderstorm produced wind gusts estimated at 60 mph that broke some three inch tree limbs in Hill Country Village.
A thunderstorm produced hail slightly bigger than a quarter in La Pryor.
A thunderstorm produced wind gusts measured at 52 kts by the AWOS at Kenedy Regional Airport.
A thunderstorm produced dime to quarter size hail in Crystal City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027570, 1027574, 1027575, 1027576, 1027588, 1027589, 1027608, 1027610, 1027614, 1027615, 1027617, 1027681, 1027687, 1027824, 1027827, 1027829, 1027838, 1027843, 1028050, 1028054, 1028055, 1028056, 1028057, 1028061, 1028062.